UPDATE: surgery, chemo, side effects

It happened. The side effects have already kicked in from the Xeloda®. I do not know why I was thinking—probably more correctly termed hoping—that it would take some time for the side effects to bother me. At least, it is not all of them. And, one common side effect from breast cancer chemotherapies, Xeloda does not cause hair loss; for me it’s a minor perk but still a joyful thought that I can continue to wag around my newly blonde head with peacock streaks.

The digestive problems always seem to be part of my experience, whatever drug it is that brings it on. I rarely escape that part of it, though, I am happy to say that my NPR (no puke rule) remains in effect. I will pretty much do anything to avoid throwing up as I find that one of the most detestable activities. When I have had a few occasions in the cancer center to get sick and to insist and somehow avoid throwing up, the staff exclaimed vehemently that I would feel better if I just let myself give it up. But, I have a record to keep. Sure, it is my own singular achievement of ill-conceived and minuscule worth, but it is still something that I find I want to continue to uphold. Sometimes the ridiculous becomes significant at times when all else seems to evade logic.

We have a loft with concrete floors, making the prospect of falling dangerous and quite unpleasant even when only considering it. Fourteen steps lead up to our bedroom area. Since I have been through the recent trauma at the ER and the operating room, my husband will not consider my traversing the steps alone. So, at night when my tummy erupts in a fit, he gets up with me every time to escort me down and back up. I hate waking him every time, but he is really quite unpleasant when he learns that I made the trip alone, knowledge for which he seems to have a sixth sense in acquiring despite my best efforts to prevaricate. Maybe now that the antibiotics are coming to their final round, tonight, the digestion activity will diminish. Two or three times a night on those stairs is just short of agony, I’m sure, for someone who gets up weekdays at 0430. For me it does not matter as I can sleep, and, of course, I do, whenever I want, which, lately, is every three hours or so.

My coughing and breathing seem to be improving, and my incentive spirometer shows I am achieving the 1500 level, a marked improvement over the 1000 level of two days ago. I can breathe now without having a coughing fit, and it actually feels good to take a deep breath. This seems to be a good indication.

Healing continues in my neck with daily swabbing of the area with a soapy cloth. I have little soreness remaining, and though the stitches remain and will fall out on their own, it still looks a little distasteful to anyone with a weak stomach. I do not go out much, but when I do, I wear a scarf to hide it from sensitive, albeit, nosy eyes.

I am finally eating solid food, though rather little of anything. Marvin bought me the diabetic nutrition drinks, and that has helped. I have dropped about 15 pounds. Since I rarely lose weight, and even with this daft disease have gained way too much weight (especially while on Faslodex®), I am not sure whether that has happened because I am no longer taking Faslodex, which was keeping the weight on me, or because the cancer is kicking things around. Granted, I am not eating much, but my dietary intake is pretty low, anyway. I am happy to finally lose some weight. People definitely think that if you are plump, you cannot possibly have stage 4 cancer. And for me, someone who worked diligently throughout my adult life at maintaining healthy body composition with discipline and controlling intake and output (actually, I was fanatical about working out and eating right), I figure the least I can get out of this stupid disease are a few lost pounds. That is not too much to ask, is it?

5 6 7 8
© 2004–2012 Donna Peach. All rights reserved.

Advertisements

8 responses to “UPDATE: surgery, chemo, side effects

  1. I am glad that you are making progress. Always one step or one moment at a time. Is there a couch you can stay on to be close to the potty room or do you feel better in bed? I lost 53# when I walked in cancer world fighting something that everyone told me most women gain weight fighting. Go figure. Even though it is hard won, congrats on the 15# loss! Always keep looking at the positive…nothing else is an option Donna! Many healing eagle {Hugs} are coming your way! Rest well.

  2. I am with you Donna on the NPR! It is the thing I dread most, and I rarely let myself do that no matter how sick I am from the flu or something. Keep hanging in there beautiful woman! I love the courage and fight that you have!

  3. Reading your posts lets me feel close to you Donna. I like that… Yes, as Kayaker says, gratitude for the gift of weight loss… may make those stairs less treaturous too! Good to see your footprints last night on the chat. Sending blessings to you and Don too…

  4. You write with a healthy sense of humor overriding what must be very difficult and scary experiences. I am pulling for you.

  5. May God hold you so close you can hear His heart beating just for you! Hearing your words describing your journey is enough to tug at anyone’s heart. I will pray for your comfort, strength and the ability to smile through these trying days and nights, lucky you to have such strong arms to hold you through the bad times. Every woman should have someone like your Don! Hugs from Michigan!

  6. Dear Donna you are in my thoughts, your strength and courage is amazing…Your ability to express yourself in writing is so wonderful to me. I had a very small insignificant (1st ever) surgery yesterday, I though of you and your courage and I didn’t worry.Your Don is precious.

  7. Hi Donna, I have been fighting this desease since 1998. Without my Lord and Saviour as well as husband and family I would not have made it thus far.I love my oncoligist as well. She is great. I have breast cancer that has spread to the bones. I am doing great. I am now taking a shot of Xgeva every month. I have been so tired that I can hardly put one foot before the other. I read today that fatigue is one of many side effects of ths medicine. Hope this goes away soon. I am so happy that you are doing well and I pray that you continue to do good. God Bless you and your family. Keep that Beautiful smile on your face. Beth

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s